Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 90, NWS Sioux Falls, SD

July 28, 2019Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2019, 2:10 PM CDT for Hutchinson County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2019, 2:10 PM CDT (19:10 UTC)
Expired
Jul 28, 2019, 2:45 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS53 KFSD 281910
SVRFSD
SDC067-281945-
/O.NEW.KFSD.SV.W.0090.190728T1910Z-190728T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
210 PM CDT Sun Jul 28 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hutchinson County in southeastern South Dakota...

* Until 245 PM CDT.

* At 210 PM CDT, a severe thunderstorm was located over Clayton, or
  17 miles east of Parkston, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Freeman around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4341 9769 4348 9763 4346 9740 4328 9740
TIME...MOT...LOC 1910Z 293DEG 16KT 4344 9764 

HAIL...0.75IN
WIND...60MPH
 
$$

Dux
3 follow-up statements
944 
WWUS53 KFSD 281923
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
223 PM CDT Sun Jul 28 2019

SDC067-281945-
/O.CON.KFSD.SV.W.0090.000000T0000Z-190728T1945Z/
Hutchinson SD-
223 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN HUTCHINSON COUNTY...

At 223 PM CDT, a severe thunderstorm was located near Freeman, or 19
miles west of Parker, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Freeman around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4338 9762 4345 9755 4346 9740 4328 9740
TIME...MOT...LOC 1923Z 295DEG 20KT 4340 9753 

HAIL...<.75IN
WIND...60MPH
 
$$

Dux
060 
WWUS53 KFSD 281934
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
234 PM CDT Sun Jul 28 2019

SDC067-281945-
/O.CON.KFSD.SV.W.0090.000000T0000Z-190728T1945Z/
Hutchinson SD-
234 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EAST CENTRAL HUTCHINSON COUNTY...

At 233 PM CDT, a severe thunderstorm was located over Freeman, or 16
miles west of Parker, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Freeman around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4337 9759 4342 9753 4344 9740 4328 9740
TIME...MOT...LOC 1933Z 293DEG 16KT 4338 9747 

HAIL...<.75IN
WIND...60MPH
 
$$

Dux
926 
WWUS53 KFSD 281938
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
238 PM CDT Sun Jul 28 2019

SDC067-281948-
/O.EXP.KFSD.SV.W.0090.000000T0000Z-190728T1945Z/
Hutchinson SD-
238 PM CDT Sun Jul 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUTCHINSON COUNTY
WILL EXPIRE AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4337 9759 4342 9753 4344 9740 4328 9740
TIME...MOT...LOC 1938Z 293DEG 16KT 4337 9744 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:10 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 28, 2:10 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
210 PM CDT Sun Jul 28 2019

.SHORT TERM...(This Evening through Monday)
Issued at 208 PM CDT Sun Jul 28 2019

A line of showers and thunderstorms will continue to slowly move
eastward across the area this afternoon, with damp conditions area-
wide. A few of the stronger storms have had heavy rain, small
hail, and frequent lightning, and these are likely the main
threats with this line as it progresses southeast into southwest
Minnesota and northwest Iowa this afternoon. Rainfall amounts of
0.5 to 1 inch are likely as these storms pass through. Later this
evening, a secondary boundary associated with the cold front
looks to plunge southward across southeast South Dakota. Given
clearing ahead of this feature, enhanced CAPE may support strong
outflow wind gusts with this secondary wave during the evening
hours.

In the wake of the evening thunderstorms, overnight winds will turn
to northwesterly as a much drier Canadian air mass moves in the
region. With clearing skies and recent rain, patchy fog is not out
of the question for Monday morning, but overall density and coverage
looks marginal given the steady dry northwest winds above the
boundary layer.

Monday will be a much cooler and drier day, with high temperatures
in the upper 70s and dew points in the upper 50s. Mostly clear skies
will allow for plenty of sun, and light northwesterly surface winds
continue.

.LONG TERM...(Monday Night through Sunday)
Issued at 208 PM CDT Sun Jul 28 2019

The upper-level ridge over the southwest CONUS will strengthen
slightly on Tuesday. A subtropical jet streak at the crest of the
ridge will provide enough lift to support showers in south central
South Dakota, where elevated moisture begins nudging into the area,
despite the slow-to-exit surface high pressure. Rainfall amounts
look pretty light with this system, with under a quarter inch for
most.

Wednesday and much of Thursday are characterized by dry conditions
with a slight warming trend in temperatures. Quiet northwest upper
level flow keeps any major shortwaves out of the area as a strong
surface high pressure lingers over the Great Lakes.

Thursday into Friday will be the next wet period. A trough moves
eastward off the central Rockies; ahead of this wave southerly
winds usher Gulf moisture northward up the Plains. This system
clears the area for next weekend, bringing overall drier
conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Jul 28 2019

Rain showers and a couple rounds of thunderstorms are likely for
much of the region today. Low ceilings will slowly rise as
afternoon mixing increases. The first round of storms this
afternoon will likely bring a heavy rain threat. A second line of
thunderstorms after 6pm associated with the cold front will have
the threat of hail and strong outflow winds, with northwesterly
surface gusts 40 to 50 kts ahead of the line of storms. This line
will likely not span the entire region, but KHON, KMHE, and KFSD
all look to potentially be impacted. Visibilities will be
depressed where rain is falling. Winds switch to northwesterly
behind the front overnight, with patchy morning fog possible due
to recent rainfall and clearing skies.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 28, 3:55 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
355 AM CDT Sun Jul 28 2019

SDZ038>040-050-052>055-057>061-063>066-068-069-290900-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-
355 AM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of rain and thunderstorms are expected through the
morning. Some of the rain could be heavy at times with localized
areas possibly reaching a couple of inches. Much of this more
steady rain will move east by mid morning and then a few
thunderstorms will become possible late this afternoon into the
early evening. These storms will be capable of producing hail to
the size of half dollars and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 400 pm.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-290900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
355 AM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible this morning.
None of the storms are expected to be severe. By late afternoon
into the evening a few strong to severe storms will be possible
with hail to the size of quarters and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 400 pm.

MNZ071-072-080-081-089-090-097-098-SDZ056-062-067-290900-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Moody-Minnehaha-
355 AM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected this morning. A few of the
storms could be strong with hail to the size of dimes and 50 mph
winds. So heavy rainfall will also be possible with the better
chances north of Interstate 90. By late afternoon into the
evening a few strong to severe storms will be possible with hail
to the size of quarters and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 400 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:40 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Sanborn35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.